Colorado, 2005

Hail in Colorado, August 23, 2005

August 23, 2005 · NWS GLD · 6 events in 2 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 23, 1:31 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 23, 1:31 PM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT TUE AUG 23 2005

.DISCUSSION...CHALLENGES REMAIN DURING THE FIRST FEW DAYS
OF THE FORECAST. THE FIRST CHALLENGE WILL BE CONVECTION TONIGHT
AND HOW LONG DOES IT LAST. FORECASTED HIGH TEMPERATURES WILL ALSO BE
AN ISSUE THE NEXT FEW DAYS WITH MORE AFTERNOON STORMS EXPECTED. THE
LAST ISSUE WILL BE A COLD FRONTAL PASSAGE ON FRIDAY.

TONIGHT...THE SETUP LOOKS SIMILAR TO YESTERDAY...BUT CONVECTION
SHOULD INITIATE LATER AND LAST WELL INTO THE NIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED ACROSS EASTERN COLORADO LATE THIS
AFTERNOON...THANKS IN PART TO HEATING AND AND UPSLOPE FLOW.
EVENTUALLY...THUNDERSTORM ACTIVITY WILL EVOLVE INTO AN MCS...WHICH
WILL HAVE SUPPORT FROM A 700MB TROUGH AND RIGHT ENTRANCE  OF
JET. WITH ALL OF THAT SAID...KEPT LIKELY POPS OVERNIGHT AND TRIMMED
IN THE NORTHWEST BY MORNING. QPF AMOUNTS LOOK RATHER HEALTHY WITH
AMOUNTS VARYING FROM 0.25 TO 1 INCH PLUS...ESPECIALLY IN THE EAST.
RAINFALL AMOUNTS WILL HAVE TO BE WATCHED IN THE EAST AS SOME
LOCATIONS...INCLUDING HILL CITY...RECEIVED OVER AN INCH THIS
MORNING.

WEDNESDAY/WEDNESDAY NIGHT...INTRODUCED PATCHY FOG FROM 12Z THROUGH
15Z AS BOUNDARY LAYER RH IS RELATIVELY HIGH. ALSO...THE LAST TWO
MORNINGS FEATURED FOG WITH SIMILAR SETUPS AND SEE NO REASON TO
DEVIATE FROM PERSISTENCE. ON GOING FORECAST HAD POPS AND WEATHER IN
THE EAST FOR THE MORNING AND SAW NO REASON TO UNDER CUT. ESPECIALLY
SINCE THE 700MB SHORTWAVE TROUGH DOES NOT KICK THROUGH UNTIL AFTER
18Z. A PREFRONTAL TROUGH LOOKS TO ENTER FROM THE NORTHWEST BY THE
AFTERNOON AND WILL KEEP SCATTERED CHANCE FOR STORMS. TEMPERATURES
WERE ONLY TWEAKED AND KEEP MAXES COOLER THAN GUIDANCE...ESPECIALLY IN
THE EAST.

THURSDAY/THURSDAY NIGHT...AMPLE SOUTHERLY FLOW AND RISING HEIGHTS
AHEAD OF AN APPROACHING COLD FRONT WILL ALLOW FOR SOME MILD
TEMPERATURES. FORECASTED MAXES ARE A FEW ABOVE GUIDANCE.
CONTINUED THE POPS THURSDAY NIGHT...ESPECIALLY ACROSS THE NORTH...AS
A VIGOROUS SHORTWAVE TROUGH AND COLD FRONT APPROACH. BY 12Z...THE
GREATEST THICKNESS GRADIENT AND THERMAL PACKING IS ACROSS THE
NORTH...WHERE POP WERE INCREASE SLIGHTLY.

FRIDAY...SLIGHTLY COOLER TEMPS WITH A LITTLE MORE CLOUD COVER AND
FRONTAL BOUNDARY TO THE SOUTHEAST OF CWA.  COULD SEE TEMPERATURES IN
THE SOUTHEAST EVEN COOLER IF MORE PRECIP IS SEEN.

EXTENDED(FRIDAY NIGHT THROUGH TUESDAY)...VERY LITTLE CHANGE THROUGH
THIS PERIOD AS MODEL GUIDANCE IS IN RELATIVELY GOOD AGREEMENT. WILL
LEAVE THE SLIGHT CHANCE FOR STORMS FRIDAY NIGHT AS A FRONTAL BOUNDARY
WILL BE PARKED ACROSS THE SOUTHEAST. THIS IS SUPPORTED BOTH BY THE
NAM/GFS. HOWEVER...DID DROP TO SILENT POPS ON SATURDAY. LOOKS LIKE
THE JET WILL BE FURTHER SOUTH...WHICH WILL LIMIT THE UPPER LEVEL
SUPPORT. THEREAFTER...A WARMING TREND WILL BE SEEN INTO MONDAY AS
RIDGING ALOFT TAKES PLACE. THE RIDGING IS IN RESPONSE TO ANOTHER
CUTOFF LOW MOVING INTO THE PACIFIC NORTHWEST EARLY MONDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MEHLE
Hazardous weather outlook, Aug 23, 9:40 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE AUG 23 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON IN
EASTERN COLORADO AND EXTREME NORTHWEST KANSAS...AND IN THE REMAINDER
OF THE TRI STATE AREA TONIGHT.

STRONG HEATING WILL OCCUR TODAY OVER THE PLAINS OF EASTERN COLORADO
AND ADJACENT AREAS OF NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA...LEADING TO A MODERATELY UNSTABLE ATMOSPHERE. WIND SHEAR
WILL ALSO BE INCREASING AS A JET STREAM DISTURBANCE MOVES OVER THE
AREA. THE COMBINATION OF INSTABILITY AND WIND SHEAR WILL CREATE AN
ENVIRONMENT FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. IN ADDITION TO THESE
THREATS...EASTERN COLORADO AND EXTREME NORTHWEST KANSAS MAY SEE A
FEW ISOLATED TORNADOES DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SATURDAY AS A FRONT
MOVES THROUGH THE AREA BY THE END OF THE WORK WEEK AND ADDITIONAL
UPPER LEVEL ENERGY MOVES EAST OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED IN EASTERN COLORADO THIS
AFTERNOON...AND THE REMAINDER OF THE TRI STATE AREA TONIGHT.

LOCKHART/JDK

In the hours before

Special weather statement, Aug 23, 2:35 PM MST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT TUE AUG 23 2005

COZ090>092-KSZ001-013-027-041-NEZ079-240500-
CHEYENNE CO-CHEYENNE KS-DUNDY-GREELEY-KIT CARSON-SHERMAN-WALLACE-
YUMA-
335 PM MDT (435 PM CDT) TUE AUG 23 2005

...SEVERE THUNDERSTORM WATCH NUMBER 741 IN EFFECT UNTIL 11 PM
MDT (MIDNIGHT CDT)...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 741 UNTIL 11 PM MDT (MIDNIGHT CDT) FOR EASTERN COLORADO AND
PORTIONS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. THE FOLLOWING
COUNTIES ARE INCLUDED IN THE WATCH.

IN EASTERN COLORADO...YUMA...KIT CARSON...AND CHEYENNE.

IN SOUTHWEST NEBRASKA...DUNDY.

IN NORTHWEST KANSAS...CHEYENNE...SHERMAN...WALLACE...AND GREELEY.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

BULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Kit Carson

When
August 23, 6:17 PM MST
Where
Kit Carson County, Flagler
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.067

Hail, Kit Carson

When
August 23, 6:20 PM MST
Where
Kit Carson County, Flagler
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.067

Hail, Kit Carson

When
August 23, 6:40 PM MST to 7:00 PM MST
Where
Kit Carson County, 6 mi ESE of Flagler
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.267, -102.967

Hail lasted about 20 minutes...began as golf ball and then decreased in size.

Hail, Kit Carson

When
August 23, 7:03 PM MST
Where
Kit Carson County, Seibert
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -102.883

Hail, Yuma

When
August 23, 7:22 PM MST
Where
Yuma County, 1 mi SW of Vernon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -102.300

Hail, Kit Carson

When
August 23, 8:30 PM MST
Where
Kit Carson County, Bethune
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.233, -102.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465168, 5465169, 5465170, 5465171, 5465227, 5465228.